Ohio, 2016

Hail in Ohio, April 28, 2016

April 28, 2016 · NWS ILN · 14 events in 5 counties and zones

A surface low pressure rippled east along a stalled east to west oriented frontal boundary along the Ohio River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A surface low pressure rippled east along a stalled east to west oriented frontal boundary along the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 28, 3:16 PM EST, 25 minutes earlier.

Area forecast discussion, Apr 28, 3:16 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
416 PM EDT THU APR 28 2016

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO THIS EVENING AS A
LOW PRESSURE SYSTEM PUSHES EAST ACROSS THE REGION. HIGH PRESSURE
WILL BUILD INTO THE REGION FOR FRIDAY. AN UPPER LEVEL DISTURBANCE
WILL LEAD TO WIDESPREAD SHOWERS SATURDAY INTO SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN UPPER LEVEL SHORT WAVE OVER CENTRAL INDIANA WILL PIVOT UP INTO
THE EASTERN GREAT LAKES THROUGH THIS EVENING AS AN ASSOCIATED
FRONTAL BOUNDARY LIFTS NORTHEAST ACROSS OUR AREA. THE AIRMASS
ACROSS THE REGION HAS DESTABILIZED THIS AFTERNOON WITH ML CAPES IN
THE 500-1500 J/KG RANGE ALONG AND SOUTH OF THE INTERSTATE 70
CORRIDOR. THIS HAS ALLOWED FOR SCATTERED THUNDERSTORM
DEVELOPMENT. EXPECT THESE STORMS TO PUSH EAST ACROSS OUR AREA
THROUGH LATE AFTERNOON INTO EARLY EVENING...WITH A DECREASING
TREND SOUTHWEST TO NORTHEAST AS WE GET ON THE BACK SIDE OF THE
SHORT WAVE. WITH FAIRLY LOW WETBULB ZERO HEIGHTS...LARGE HAIL WILL
BE POSSIBLE THROUGH EARLY EVENING WITH THE STRONGER UPDRAFTS.
ALSO WITH SOME DRIER ALOFT...THE MAX DELTA THETA E IS FAIRLY HIGH
SO SOME LOCALIZED DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE WITH
STRONGER STORMS. FFG IS FAIRLY LOW ACROSS OUR SOUTHWESTERN
AREA...WITH 1 HOUR VALUES GENERALLY LESS THAN AN INCH...BUT THEY
DO INCREASE SOME ACROSS NORTHERN AND EASTERN PORTIONS OF OUR FA.
WITH PWS PUSHING UP IN EXCESS OF 1 INCH...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE...BUT WITH CURRENT STORM MOTION AT ABOUT 30
KNOTS...THINK ANY FLASH FLOODING SHOULD REMAIN ISOLATED.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
HIGH PRESSURE WILL BRIEFLY BUILD INTO THE AREA THROUGH THE DAY ON
FRIDAY. WEAK LOW LEVEL CAA EARLY IN THE DAY ON FRIDAY WILL
TRANSITION TO MORE OF A NEUTRAL ADVECTION PATTERN THROUGH THE
DAY. EXPECT HIGHS ON FRIDAY RANGING FROM THE LOWER 60S NORTH TO
THE LOWER 70S IN THE SOUTH.

LOW LEVEL FLOW WILL BEGIN TO BACK AND INCREASE FRIDAY NIGHT INTO
SATURDAY AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE. THIS
WILL LEAD TO DEVELOPING ISENTROPIC LIFT WITH PCPN SPREADING IN
FROM THE SOUTHWEST LATE FRIDAY NIGHT AND INTO THE DAY ON SATURDAY.
INSTABILITY LOOKS MARGINAL AT BEST SO THINK ANY THUNDER WILL BE
VERY ISOLATED. HIGHS ON SATURDAY WILL DEPEND ON HOW FAST THE
CLOUDS AND PCPN MOVE IN...BUT FOR NOW WILL HAVE HIGHS MAINLY IN
THE 60S.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...

THE LONG TERM WILL BEGIN WITH A COLD FRONT STALLED ACROSS THE AREA
WITH BOTH THE GFS AND EURO IN PRETTY GOOD AGREEMENT. THIS WILL BE
THANKS TO AN UPPER LEVEL TROUGH AXIS EXTENDING FROM EASTERN CANADA
INTO THE GREAT LAKES. A WEAK UPPER LEVEL SHORTWAVE WILL THEN MOVE
OVERHEAD MONDAY MORNING. DUE TO THIS HAVE KEPT POPS IN THE FORECAST
INTO MONDAY MORNING. AFTER MONDAY MORNING THE EURO AND GFS QUICKLY
DIVERGE. MONDAY AFTERNOON BOTH THE EURO AND GFS DIVE A SHORTWAVE
SOUTH NEAR NORTH DAKOTA/ MINNESOTA WHILE THE GFS IS MUCH STRONGER.
THE GFS KEEPS THE SHORTWAVE EMBEDDED IN THE MAIN UPPER LEVEL TROUGH
ALLOWING THE COLD FRONT TO CLEAR THE AREA MONDAY. THE EURO BREAKS
THE SHORTWAVE OFF AND RETROGRADES IT WEST. A WEAK BLOCK THEN SETS UP
OVER THE MOUNTAIN WEST. THE EURO SOLUTION THEN BRINGS A SURFACE LOW
TOWARDS SOUTHERN OHIO KEEPING THE AREA WET THROUGH TUESDAY. THE GFS
SOLUTION IS A DRIER MORE PROGRESSIVE SOLUTION. HAVE KEPT THE GRIDS
TRENDED THIS DIRECTION UNTIL MORE MODEL CONSISTENCY IS AVAILABLE.

TOWARDS THURSDAY THE EURO AND GFS CONTINUE TO HINT AT A LONGWAVE
TROUGH FORMING OVER THE EASTERN UNITED STATES. THE EURO SOLUTION IS
MORE PROGRESSIVE WITH THE TROUGH ALLOWING BROAD SCALE RIDGING TO
MOVE IN FOR NEXT WEEKEND WHILE THE GFS KEEPS THE AREA UNDER A
LONGWAVE TROUGH. EITHER WAY HAVE TRENDED TEMPERATURES TO NEAR OR
SLIGHTLY BELOW NORMAL VALUES THURSDAY.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
WEAK SFC WAVE OVER SRN INDIANA TO RIPPLE EAST THRU THE OHIO
VALLEY THIS AFTERNOON INTO EARLY EVENING ALONG E-W ORIENTED
FRONTAL BOUNDARY. CONVECTION WILL DEVELOP AHEAD OF THIS LOW IN THE
MODERATELY UNSTABLE AIRMASS ACRS SRN OHIO AND NRN KY THIS AFTN.
THERE WILL BE A 3 TO 4 HOUR PERIOD WHERE SCATTERED THUNDERSTORMS
WILL AFFECT THE TAF SITES. SOME OF THE STORMS MAY CONTAIN GUSTY
WINDS AND HAIL. CIGS WILL CONTINUE TO LIFT AND IMPROVE AHEAD OF
THIS CONVECTION. HAVE USED VCTS TO IDENTIFY THE BEST PERIOD FOR
THUNDERSTORMS. IN THE WAKE OF THE CONVECTION AND THE SFC WAVE...
THE FRONT WILL LIKELY SAG A BIT FURTHER SOUTH TONIGHT.

LOW CEILINGS AND FOG WILL REDEVELOP TONIGHT. EXPECT IFR TO LIFR
TO DEVELOP ACRS ALL TAF SITES.

IFR CIGS/VSBYS WILL IMPROVE TO MVFR FRIDAY MORNING AND THEN TO
VFR LATER FRIDAY AFTN.

OUTLOOK...MVFR CEILINGS AND VISIBILITIES LIKELY WITH IFR CEILINGS
POSSIBLE SATURDAY AFTERNOON INTO SUNDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...HAINES
AVIATION...AR
Hazardous weather outlook, Apr 28, 3:15 PM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
415 PM EDT THU APR 28 2016

OHZ026-034-035-291100-
HARDIN-MERCER-AUGLAIZE-
415 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042>046-051>056-060>065-
070>074-077>082-088-291100-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-DARKE-SHELBY-LOGAN-UNION OH-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
415 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THIS AFTERNOON
AND INTO THE EVENING HOURS. ISOLATED DAMAGING WINDS AND HAIL WILL
BE POSSIBLE. IN ADDITION WITH THE BOUNDARY AND AREA OF LOW
PRESSURE CANNOT RULE OUT AN ISOLATED TORNADO AS WELL. FLOODING
WILL BE AN ADDITIONAL CONCERN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 28, 1:17 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
217 PM EDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             2 WNW CLARKSVILLE       39.41N 84.02W
04/26/2016  M1.25 INCH       WARREN             OH   NWS EMPLOYEE

&&

BINAU
Special weather statement, Apr 28, 3:11 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
411 PM EDT THU APR 28 2016

INZ050-282045-
WAYNE IN-
411 PM EDT THU APR 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE COUNTY UNTIL
445 PM EDT...

AT 411 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR NEW
CASTLE...MOVING EAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...

LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...HAGERSTOWN...FOUNTAIN CITY...FRANKLIN...GREENS FORK...
ECONOMY...JACKSONBURG...INTERSTATE 70 AT EXIT 145 AND WILLIAMSBURG.

THIS INCLUDES I-70 IN INDIANA BETWEEN MILE MARKERS 134 AND 147.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3987 8520 4001 8520 4001 8489 3980 8499
      3985 8522 3987 8522
TIME...MOT...LOC 2011Z 280DEG 29KT 3997 8528

HATZOS
Special weather statement, Apr 28, 3:21 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
421 PM EDT THU APR 28 2016

OHZ064-065-074-282045-
PICKAWAY OH-HOCKING OH-FAIRFIELD OH-
421 PM EDT THU APR 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PICKAWAY...CENTRAL
HOCKING AND SOUTHERN FAIRFIELD COUNTIES UNTIL 445 PM EDT...

AT 421 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 10 MILES
NORTHEAST OF KINGSTON...MOVING EAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...

LOCATIONS IMPACTED INCLUDE...
LOGAN...BREMEN...AMANDA...SUGAR GROVE...TARLTON...HIDEAWAY HILLS...
HAYDENVILLE...BUENA VISTA IN HOCKING COUNTY...ENTERPRISE...ROCKBRIDGE...
LAKE LOGAN STATE PARK...NORTH BERNE...CLEARPORT AND GIBISONVILLE.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3947 8232 3950 8279 3965 8279 3974 8237
      3960 8238 3959 8233
TIME...MOT...LOC 2021Z 258DEG 26KT 3955 8273

HATZOS
Special weather statement, Apr 28, 3:39 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
439 PM EDT THU APR 28 2016

INZ050-282115-
WAYNE IN-
439 PM EDT THU APR 28 2016

...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY UNTIL 515 PM EDT...

AT 438 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR FOUNTAIN
CITY...MOVING EAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
RICHMOND...CENTERVILLE...HAGERSTOWN...FOUNTAIN CITY...GREENS FORK...SPRING
GROVE...BETHEL...ECONOMY...WHITEWATER...JACKSONBURG...INTERSTATE 70 AT
EXIT 145...WILLIAMSBURG AND MIDDLEBORO.

THIS INCLUDES I-70 IN INDIANA BETWEEN MILE MARKERS 136 AND 156.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3987 8522 3987 8520 3989 8520 4001 8509
      4001 8490 4000 8481 3976 8482 3986 8520
TIME...MOT...LOC 2038Z 273DEG 25KT 3994 8502

KURZ

The radar

The Cincinnati radar (KILN), 111 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Hocking

When
April 28, 3:41 PM EST to 3:44 PM EST
Where
Hocking County, 2.81 mi S of Rockbridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.540, -82.540

Hail, Hocking

When
April 28, 3:53 PM EST to 3:57 PM EST
Where
Hocking County, 1.74 mi WNW of Union Furnace
Measured
1.5 in hail
Reported by
Public
Coordinates
39.480, -82.400

Hail, Hocking

When
April 28, 3:55 PM EST to 3:59 PM EST
Where
Hocking County, 2.33 mi SSE of Logan
Measured
2 in hail
Reported by
Public
Coordinates
39.500, -82.400

Hail, Hocking

When
April 28, 3:59 PM EST to 4:03 PM EST
Where
Hocking County, Haydenville
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
39.480, -82.330

Hail, Hocking

When
April 28, 4:00 PM EST to 4:04 PM EST
Where
Hocking County, 2.24 mi ESE of Logan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.520, -82.380

Hail, Montgomery

When
April 28, 5:12 PM EST to 5:16 PM EST
Where
Montgomery County, 1.74 mi WSW of Beavertown
Measured
0.88 in hail
Reported by
Public
Coordinates
39.690, -84.160

Hail, Montgomery

When
April 28, 5:15 PM EST to 5:19 PM EST
Where
Montgomery County, 1.27 mi ESE of Woodbourne
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.640, -84.160

Hail, Greene

When
April 28, 5:33 PM EST to 5:37 PM EST
Where
Greene County, 2.11 mi SW of Xenia Greene Co Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.660, -84.010

Hail, Greene

When
April 28, 5:36 PM EST to 5:40 PM EST
Where
Greene County, 2.07 mi S of Xenia Greene Co Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.650, -83.980

The hail was reported as nickel to quarter size.

Hail, Greene

When
April 28, 5:37 PM EST to 5:41 PM EST
Where
Greene County, 0.87 mi NW of Xenia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.690, -83.940

Hail, Greene

When
April 28, 5:40 PM EST to 5:44 PM EST
Where
Greene County, 0.87 mi NW of Xenia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.690, -83.940

Hail, Ross

When
April 28, 5:53 PM EST to 5:57 PM EST
Where
Ross County, 0.69 mi N of Bourneville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.290, -83.170

The hail was reported as pea to penny size.

Hail, Greene

When
April 28, 5:59 PM EST to 6:03 PM EST
Where
Greene County, 1.98 mi SSW of New Jasper
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.623, -83.834

Hail, Clinton

When
April 28, 6:07 PM EST to 6:11 PM EST
Where
Clinton County, 1.6 mi E of Gurneyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.520, -83.850

The hail was reported as dime to quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622605, 622606, 622607, 622608, 622609, 622610, 622611, 622612, 622613, 622614, 625286, 622615, 625379, 622616.